Hail, Berkshire
- When
- August 10, 1:48 PM EST
- Where
- Berkshire County, 0.86 mi SW of Windsor
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.510, -73.060
Penny size hail was reported in Windsor during a thunderstorm.
A low pressure system tracked east across northern New York and New England during Sunday August 10th. An occluded front trailing from this low moved east across the region Sunday afternoon, accompanied by scattered thunderstorms, some of which contained large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure system tracked east across northern New York and New England during Sunday August 10th. An occluded front trailing from this low moved east across the region Sunday afternoon, accompanied by scattered thunderstorms, some of which contained large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 10, 12:35 PM EST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 135 PM EDT SUN AUG 10 2008 .SYNOPSIS... A RATHER IMPRESSIVE UPPER LEVEL STORM SYSTEM WILL IMPACT THE REGION THE REMAINDER OF THIS WEEKEND AND INTO THE BEGINNING OF THE WORK WEEK. THIS WILL KEEP OUR TEMPERATURES BELOW NORMAL AND PRECIPITATION ABOVE NORMAL. A PERIOD OF TRANQUIL WEATHER IS EXPECTED FOR THE MIDDLE OF THE UPCOMING WEEK...WITH A RETURN TO NEAR SEASONABLE TEMPERATURES. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... A BROKEN LINE OF SHOWERS AND STORMS IS WORKING ACROSS THE HUDSON VALLEY AT THIS TIME. MORE CELLS HAVE FIRE UP TO THE EAST OF THE LINE OVER THE BERKSHIRES AND SOUTHERN GREENS AS WELL AS TO THE WEST. EXPECT ACTIVITY TO CONTINUE THROUGHOUT THE NEXT FEW HOURS. WHERE SUN HAS HEATED TEMPERATURES WELL INTO THE 70S...SBCAPES ARE APPROACHING 2000 J/KG. MOST OF THE STORMS THUS FAR HAVE CONTAINED HAIL...UP TO DIME SIZE. WHOLE AREA IS UNDER A SEVERE THUNDERSTORM WATCH FOR LARGE HAIL AND STRONG GUSTY WINDS. NAM/GFS IN GOOD AGREEMENT WITH SHOWING A MID LEVEL JET MAX ROUNDING THE BASE OF THE CUT-OFF LOW WELL SOUTH OF THE REGION CLOSE TO THE DELMARVA. THIS IS WHERE THE BEST COMBO OF SHEAR/INSTABILITY WILL BE. FOR OUR REGION...THE INSTABILITY WILL BE CRITICAL...AS DEEP LAYER SHEAR WILL BE RATHER WEAK AND UNIDIRECTIONAL WITH A SOUTHERLY FLOW ON THE EASTERN PERIPHERY OF THE CUT-OFF LOW. THIS COULD LEAD TO TRAINING CELLS THOUGH...WITH THE POSSIBILITY OF MINOR SMALL STREAM/URBAN FLOODING. IF ENOUGH CAPE CAN BE REALIZED...IT APPEARS THE MAIN THREAT FROM SEVERE STORMS WOULD BE HAIL...DUE TO COLD POOL ALOFT /500 MB TEMPS -16C TO -17C/ AND WBZERO HEIGHTS OF LESS THAN 9000 FEET...COMBINED WITH RELATIVELY WEAK LOW TO MID LEVEL FLOW. MAX TEMPS WILL BE TRICKY TODAY...AS AREAS FROM ALBANY EASTWARD WILL START THE DAY WITH SUNSHINE BUT WILL SEE CLOUDS INCREASE...WHILE WESTERN AREAS MAY HAVE MORE IN THE WAY OF BREAKS OF SUNSHINE LATER THIS AFTERNOON. WILL RAISE TEMPS A FEW DEGREES FROM PREVIOUS FORECAST AND MENTION MAINLY MID TO UPPER 70S FROM ALBANY EASTWARD. && .SHORT TERM /8 PM THIS EVENING THROUGH MONDAY NIGHT/... DRY SLOT WILL ATTEMPT TO IMPEDE INTO PORTIONS OF THE WESTERN CWA...ALTHOUGH...WILL BE WATCHING THE POTENTIAL FOR SURFACE COASTAL DEVELOPMENT JUST SOUTH OF NYC. GLOBAL MODELS ARE IN AGREEMENT WITH THIS POTENTIAL IDEA AND THIS WILL CAUSE QUITE A CHANGE IN THE FORECAST THROUGH MONDAY. POTENTIAL FOR A DEFORMATION/TROWAL EVOLVING WHICH COULD PLACE LOCATIONS ALONG AND EAST OF THE HUDSON RIVER UNDER AN ADDITIONAL THREAT FOR MORE HEAVY RAINFALL. DEPENDING ON HOW MUCH FALLS TODAY...MIGHT HAVE TO HOIST A WATCH IN LATER SHIFTS. WITH THE ANTICIPATED RAINFALL TODAY AND POSITION OF THE UPPER LOW AND DEVELOPING COASTAL SYSTEM...SURFACE WINDS TONIGHT WILL LIKELY BECOME LIGHT AND VARIABLE. WILL INCLUDE THE MENTION OF FOG AS WELL. TEMPERATURES WILL BE SEVERAL DEGREES BELOW NORMAL AND PRECIPITATION AMOUNT ABOVE NORMAL THROUGH THE SHORT TERM. && .LONG TERM /TUESDAY THROUGH SATURDAY/... 500 HPA TROF STUBBORNLY HANGS IN OVER SOUTHERN QUEBEC AS ANOTHER CUTOFF DROPS SOUTH TO THE NY/CANADA BORDER BY WEDNESDAY AFTERNOON... THEN FINALLY EXITS EAST...ALLOWING THE UPPER FLOW TO BECOME ZONAL UNTIL FRIDAY NIGHT WHEN A DEEP TROF APPROACHING FROM THE WEST BRINGS THE FLOW PATTERN AROUND TO THE SOUTHWEST. 850 TEMPS QUITE CHILLY TO START...DOWN TO 7 DEGREES C OVER THE NORTHWESTERN PART OF OUR FORECAST AREA LATE TUESDAY NIGHT...REMAINING NEAR 10 DEGREES UNTIL THEY GRADUALLY CLIMB INTO THE LOW TEENS FOR THE WEEKEND. THE SURFACE LOW WHICH DOMINATED OUR WEATHER MONDAY IS FORECAST TO BE IN THE GULF OF MAINE TUESDAY MORNING AND BE REPLACED BY A HIGH BUILDING IN FROM THE WEST WHICH WILL DOMINATE OUR WEATHER FOR THE MIDWEEK PERIOD. HOWEVER THERE IS A POSSIBILITY THIS GOOD WEATHER WILL NOT HANG AROUND LONG ENOUGH FOR THE WEEKEND...AS A WARM FRONT APPROACHES THE REGION LATE FRIDAY NIGHT AND BRINGS AN INCREASING THREAT OF SHOWERS AND THUNDERSTORMS SATURDAY AS THE AIR BECOMES INCREASINGLY WARM AND UNSTABLE. FOR THE MOST PART HAVE FAVORED HPC GUIDANCE. HIGHS 65 TO 80 TUESDAY AND WEDNESDAY WARMING TO 75 TO 85 BY SATURDAY. LOWS 45 TO 55 TUESDAY MORNING WARMING TO THE 50S AND LOWER 60S BY FRIDAY NIGHT. && .AVIATION /18Z SUNDAY THROUGH THURSDAY/... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7PM EDT. SHOWERS AND STORMS NOW IMPACTING ALL TERMINALS WITH THE FIRST LINE OF ACTIVITY MOVING THROUGH. MORE SHOWERS AND STORMS ARE FIRING UP TO OUR WEST AHEAD OF AN UPPER AIR LOW. EXPECT UNSETTLED CONDITIONS THROUGH THE AFTERNOON AND SOME OF THE STORMS COULD BE LOCALLY STRONG TO SEVERE...WITH LARGE HAIL AS THE BIGGEST THREAT. MUCH OF THE AFTERNOON AND EARLY WILL PROBABLY BE VFR AND WE WILL ATTEMPT TO TIME BEST CHANCES OF THUNDERSTORMS IMPACTING EACH TERMINAL. TONIGHT...AS THE UPPER LEVEL LOW PIVOTS TO OUR SOUTH...A SURFACE LOW PRESSURE IS FORECAST TO FORM OFF THE JERSEY COAST AND TRACK UP NORTHEAST ALONG THE COAST MUCH LIKE A WINTER SCENARIO. NO SNOW OF COURSE...BUT COULD BE LOOKING AT STEADIER RAIN. FOR NOW...WENT WITH MVFR CONDITIONS LATER TONIGHT INTO TOMORROW...WITH AN EMBEDDED THUNDERSTORM OR TWO STILL POSSIBLE. OUTLOOK... MONDAY...MVFR WITH SHRA/TSRA. INTERVALS OF IFR ESPECIALLY OVER HIGHER TERRAIN. MON NIGHT...MVFR...SLGT CHC SHRA/TSRA...POSS IFR FOG. TUESDAY...VFR...SIGHT CHC OF SHRA/TSRA. TUE NGT-WED NGT...VFR...SLIGHT CHC SHRA/TSRA...POSS OVERNIGHT MVFR FOG. THU...VFR...SLGT CHC SHRA/TSRA. && .FIRE WEATHER... ...WET FLAG CONDITIONS EXPECTED THROUGH MONDAY... RELATIVE HUMIDITY VALUES WILL BE RATHER HIGH ALONG WITH THE POTENTIAL FOR RAINFALL AMOUNTS EXCEEDING 1 INCH...ESPECIALLY ACROSS THE HIGHER ELEVATIONS THROUGH MONDAY. && .HYDROLOGY... A POTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL DROP SOUTHEAST ACROSS THE EASTERN GREAT LAKES AND BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION. THROUGH MUCH OF TODAY THE FORECAST AREA WILL BE ON THE EASTERN PERIPHERY OF THE UPPER LOW...WHICH WILL RESULT IN FAIRLY UNIFORM SOUTHERLY FLOW. THIS WILL LEAD TO FAVORABLE CONDITIONS FOR CONVECTIVE CELLS TO FOLLOW EACH OTHER ACROSS THE SAME AREA...WHICH COULD RESULT IN LOCALIZED BANDS OF 1 TO 2 INCHES OF RAIN FALLING IN A RELATIVELY SHORT TIME. THIS COULD LEAD TO FLOODING OF ROADS AND PARKING AREAS AND RAPID RISES TO NEAR BANKFULL CONDITIONS ON STREAMS AND SMALLER RIVERS. THE LARGER RIVERS SHOULD ONLY EXPERIENCE MINOR RISES SINCE THE HEAVIEST RAIN WILL BE LOCALIZED. GENERALLY 1 TO 2.5 INCHES OF RAIN IS EXPECTED THROUGH MONDAY EVENING...WITH THE HIGHER AMOUNTS ACROSS THE HIGHER ELEVATIONS OF THE ADIRONDACKS... CATSKILLS...SOUTHERN GREEN MOUNTAINS OF VERMONT AND THE BERKSHIRES. RAIN SHOULD TAPER OFF BY TUESDAY...AS WEAK HIGH PRESSURE BUILDS IN FROM THE WEST. DRY CONDITIONS MAY HOLD THROUGH WEDNESDAY...BEFORE THE NEXT UPPER LEVEL LOW APPROACHES FROM SOUTHEAST CANADA LATE IN THE WEEK. WE DID SOME PRELIMINARY MODELING ON THE HOUSATONIC FOR THE OPERATORS OF THE SHEPAUG AND STEVENSON HYDRO PROJECTS...USING THE QPF IN THE GRIDS WHICH CAME FROM HPC...WHICH PROJECTS THE HOUSATONIC TO REACH A LITTLE UNDER 6 FEET AT FALLS VILLAGE AND AROUND 5.5 FEET AT GAYLORDSVILLE. FLOWS ARE NOT EXPECTED TO PEAK UNTIL LATE MONDAY NIGHT OR TUESDAY MORNING. MORE REFINED FORECASTS WILL BE AVAILABLE LATER TODAY. VISIT THE ADVANCED HYDROLOGIC PREDICTION /AHPS/ PAGES ON OUR WEBSITE FOR DETAILS. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && NEAR TERM...HWJIV AVIATION...HWJIV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1056 AM EDT SUN AUG 10 2008 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-111100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 1056 AM EDT SUN AUG 10 2008 ...SEVERE THUNDERSTORM WATCH 817 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR ADDITIONAL THUNDERSTORMS REMAINS IN THE FORECAST THROUGH MOST OF THE UPCOMING WEEK AS A SERIES OF UPPER LEVEL DISTURBANCES TRACKS ACROSS THE REGION. RAINFALL COULD BE LOCALLY HEAVY ON MONDAY ACROSS THE HUDSON RIVER VALLEY AND ADJACENT WESTERN NEW ENGLAND. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF THE SKYWARN NETWORK IS REQUESTED FOR THE FOLLOWING COUNTIES. LITCHFIELD...BERKSHIRE...ALBANY...COLUMBIA...DUTCHESS...FULTON... GREENE...HAMILTON...HERKIMER...MONTGOMERY...RENSSELAER... SARATOGA...SCHENECTADY...SCHOHARIE...ULSTER...WARREN... WASHINGTON...BENNINGTON...WINDHAM. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1259 PM EDT SUN AUG 10 2008 MAZ001-025-101745- SOUTHERN BERKSHIRE MA-NORTHERN BERKSHIRE MA- 1259 PM EDT SUN AUG 10 2008 ...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY... AT 1256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR EAST WINDSOR...OR ABOUT 13 MILES EAST OF PITTSFIELD...AND MOVING NORTH AT 11 MPH. THE THUNDERSTORM WILL BE NEAR... EAST WINDSOR BY 105 PM EDT 7 MILES EAST OF CHESHIRE BY 135 PM EDT SAVOY BY 140 PM EDT FLORIDA...6 MILES SOUTHEAST OF ADAMS AND 9 MILES SOUTHEAST OF NORTH ADAMS BY 145 PM EDT ELH/JPV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 132 PM EDT SUN AUG 10 2008 NYZ041-050-053-101815- WESTERN RENSSELAER NY-SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY- 132 PM EDT SUN AUG 10 2008 ...A STRONG THUNDERSTORM IN RENSSELAER AND SARATOGA COUNTIES... AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR CLIFTON PARK...OR ABOUT OVER CLIFTON PARK...AND MOVING NORTHEAST AT 21 MPH. THE THUNDERSTORM WILL BE NEAR... ROUND LAKE BY 140 PM EDT MECHANICVILLE BY 150 PM EDT ELH/JPV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 134 PM EDT SUN AUG 10 2008 NYZ043-084-101815- NORTHERN WASHINGTON NY-SOUTHERN WASHINGTON NY- 134 PM EDT SUN AUG 10 2008 ...A STRONG THUNDERSTORM IN WASHINGTON COUNTY... AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED 8 MILES SOUTH OF HARTFORD...OR ABOUT 8 MILES NORTHWEST OF SALEM...AND MOVING NORTH AT 19 MPH. THE THUNDERSTORM WILL BE NEAR... HARTFORD BY 155 PM EDT GRANVILLE AND COMSTOCK BY 215 PM EDT ELH/JPV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 139 PM EDT SUN AUG 10 2008 NYZ053-054-060-061-101830- EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-WESTERN RENSSELAER NY- EASTERN RENSSELAER NY- 139 PM EDT SUN AUG 10 2008 ...A STRONG THUNDERSTORM IN COLUMBIA AND RENSSELAER COUNTIES... AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF STEPHENTOWN...OR ABOUT OVER NASSAU...AND MOVING NORTHEAST AT 19 MPH. THE THUNDERSTORM WILL BE NEAR... STEPHENTOWN BY 205 PM EDT 6 MILES SOUTHEAST OF AVERILL PARK BY 210 PM EDT ELH/JPV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 225 PM EDT SUN AUG 10 2008 VTZ013-101900- BENNINGTON VT- 225 PM EDT SUN AUG 10 2008 ...A STRONG THUNDERSTORM IN BENNINGTON COUNTY... AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...POSSIBLE PEA TO HALF INCH SIZED HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR BENNINGTON...AND MOVING NORTH AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... 3 MILES NORTH OF BENNINGTON BY 230 PM... SHAFTSBURY AND HIDDEN VALLEY BY 250 PM... ARLINGTON BY 300 PM... RAINFALL AMOUNTS WILL RANGE BETWEEN A QUARTER AND TWO THIRDS ON AN INCH WITH THIS STORM. FRUGIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
238 PM EDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM HAIL TILLSON 41.83N 74.07W
08/10/2008 E0.75 INCH ULSTER NY TRAINED SPOTTER
0200 PM HAIL CHESTERTOWN 43.65N 73.80W
08/10/2008 M0.88 INCH WARREN NY TRAINED SPOTTER
0205 PM HAIL POTTERSVILLE 43.73N 73.82W
08/10/2008 M0.75 INCH WARREN NY TRAINED SPOTTER
&&
KOLECIThe Albany radar (KENX), 83 km away, was scanning. The volume nearest the first event began at 18:47 UTC.
1 hail. Local standard time, as filed.
Penny size hail was reported in Windsor during a thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130506.